Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS La Crosse, WI

July 29, 2008Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 29, 2008, 9:34 AM CDT for Taylor County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 9:34 AM CDT (14:34 UTC)
Expired
Jul 29, 2008, 9:59 AM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Taylor County, WI

The radar

The La Crosse radar (KARX), 186 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 291434
SVRARX
WIC119-291515-
/O.NEW.KARX.SV.W.0152.080729T1434Z-080729T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
934 AM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 1015 AM CDT

* AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  WESTBORO...OR 15 MILES NORTH OF MEDFORD...MOVING EAST AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIB LAKE AND CAMP FOREST SPRING AROUND 940 AM...
  HIGHWAY M AND JOE MARTIN ROAD AROUND 945 AM...
  WOOD LAKE AROUND 950 AM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4538 9003 4518 9004 4523 9044 4539 9042
      4539 9005
TIME...MOT...LOC 1434Z 277DEG 35KT 4535 9029

$$

RABERDING
3 follow-up statements
000 
WWUS53 KARX 291441
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
941 AM CDT TUE JUL 29 2008

WIC119-291515-
/O.CON.KARX.SV.W.0152.000000T0000Z-080729T1515Z/
TAYLOR WI-
941 AM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CAMP FOREST SPRING...OR 15 MILES NORTH OF MEDFORD...MOVING EAST
AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY M AND JOE MARTIN ROAD AROUND 945 AM...
  WOOD LAKE AROUND 950 AM...

LAT...LON 4538 9003 4518 9004 4518 9005 4523 9034
      4539 9033 4539 9007 4539 9004
TIME...MOT...LOC 1441Z 277DEG 35KT 4534 9019

$$

RABERDING
000 
WWUS53 KARX 291449
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
949 AM CDT TUE JUL 29 2008

WIC119-291515-
/O.CON.KARX.SV.W.0152.000000T0000Z-080729T1515Z/
TAYLOR WI-
949 AM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR NORTHEASTERN TAYLOR COUNTY...

AT 947 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WOOD LAKE...OR 19 MILES NORTHEAST OF MEDFORD...MOVING EAST AT 45
MPH.

LAT...LON 4538 9003 4518 9004 4518 9005 4523 9034
      4539 9033 4539 9007 4539 9004
TIME...MOT...LOC 1449Z 279DEG 43KT 4532 9004

$$

RABERDING
000
WWUS53 KARX 291459
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 AM CDT TUE JUL 29 2008

WIC119-291508-
/O.CAN.KARX.SV.W.0152.000000T0000Z-080729T1515Z/
TAYLOR WI-
958 AM CDT TUE JUL 29 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAYLOR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4538 9003 4518 9004 4518 9005 4523 9034
      4539 9033 4539 9007 4539 9004
TIME...MOT...LOC 1458Z 279DEG 43KT 4530 8989

$$

RABERDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:50 AM CDT, 6 hours 44 minutes earlier.

Area forecast discussion, Jul 29, 2:50 AM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT TUE JUL 29 2008

.SHORT TERM...TODAY THROUGH THURSDAY

FORECAST CONCERNS FOCUS ON THE PCPN TRENDS TODAY.

MCS ONGOING ACROSS THE EASTERN DAKOTAS/WESTERN MN...TRACKING MOSTLY
EAST...MATCHING THE CORFIDI VECTORS. THE ACTIVITY WAS SPARKING AHEAD
OF A SFC BOUNDARY/500 MB SHORTWAVE TROUGH/AND IN THE NOSE OF THE 850
MB LOW LEVEL JET/MOISTURE TRANSPORT. THE RUC WOULD CONTINUE TO PUSH
THE BULK OF THE MCS ACROSS NORTHERN WI THIS MORNING...WITH ONLY
SCATTERED ACTIVITY TO THE SOUTH. RADAR TRENDS SUPPORT THIS...AS DOES
THE LATEST VWP/PROFILER 850 MB WINDS.

THE FRONT WILL CONTINUE TO TRACK EAST TODAY...AS THE 500 MB
SHORTWAVE TROUGH ITS ASSOCIATED WITH MOVES ACROSS LAKE SUPERIOR. THE
NAM AND GFS BUILD 2500+ J/KG OF SBCAPE FOR THE AFTERNOON AHEAD OF
THE BOUNDARY...WITH ABOUT 25-30 KTS OF 0-3 KM SHEAR. CLOUD SHIELD
WITH THE CURRENT STORMS ARE A CONCERN...AS THEY COULD INHIBIT THE
INSTABILITY. HOWEVER...ITS MORE EXTENSIVE AND THICK TO THE
NORTH...WITH THE CONVECTION. EVEN SO...MLCAPES OF 1000-2000 J/KG ARE
INDICATED AHEAD OF THE FRONT CURRENTLY. SO...STILL EXPECT A DECENT
AMOUNT OF INSTABILITY FOR THE SYSTEM TO TAP INTO.

OVERALL FOR TODAY...FEEL THE PCPN THREAT IS LOW FOR THE SOUTHERN
2/3RDS OF THE FORECAST AREA THIS MORNING. THIS IS SUPPORTED BY THE
RADAR TRENDS...ALONG WITH THE 29.03Z RUCWRF...WHICH IS DOING A GOOD
JOB WITH THE CURRENT CONVECTION. THIS AFTERNOON...CHANCES SHOULD
INCREASE LOCALLY AS THERE SHOULD BE MORE DESTABILIZATION...ALONG
WITH THE SFC FRONT TRACKING IN. EXPECT THE BETTER STORM THREAT TO BE
EAST OF THE AREA...WHERE LESS CLOUDS/MORE CAPE/AND A GREATER
INFLUENCE OF THE LOW LEVEL JET/MOISTURE TRANSPORT WILL TAKE PLACE.
CONSIDERING ALL THIS...FEEL THE SEVERE THREAT WILL BE LOW
LOCALLY...WITH THE BETTER CHANCES LIKELY LATER THIS AFTERNOON...AND
FOR THE FAR EASTERN PARTS OF THE FORECAST AREA.

A WEAK SFC HIGH STARTS TO BUILD ACROSS THE REGION LATE TONIGHT...AND
LOOKS TO LINGER ACROSS THE GREAT LAKE STATES INTO SATURDAY. THIS
WILL NOT RULE OUT PCPN CHANCES...ALTHOUGH THE TRENDS WOULD BE FOR
DRY WEATHER INTO THE WEEKEND.

ONE FEATURE OF NOTE IS A POTENTIAL MCS OVER NORTH DAKOTA WED
NIGHT...WITH BOTH THE GFS AND NAM HAVING THIS FEATURE. A GOOD
MOISTURE FEED VIA THE 850 MB MOISTURE TRANSPORT VECTORS...ALONG WITH
A 40 KT LOW LEVEL JET...WOULD BE THE MAIN INITIATORS. CORFIDI
VECTORS WOULD SUGGEST THAT THE POTENTIAL MCS WOULD TRACK
SOUTH/SOUTHEAST...INTO IOWA...STAYING TO THE SOUTHWEST OF THE LOCAL
AREA.

THU NIGHT THE 29.00Z NAM SUGGESTS ANOTHER POTENTIAL MCS TO DEVELOP
OVER CENTRAL MN...THANKS AGAIN TO THE INFLUENCE OF THE LOW LEVEL JET
AND MOISTURE TRANSPORT. THIS MAY BE AN ENHANCEMENT OF ONGOING PCPN
THAT SPARK AS A 500 MB SHORTWAVE TRACKS ACROSS THE CANADIAN/US
BORDER THU AFTERNOON. CORFIDI VECTORS WOULD TAKE THIS MCS ACROSS THE
FORECAST AREA. HOWEVER...THE 29.00Z GFS IS WELL NORTH WITH THIS
FEATURE...AS IT SURGES ITS LOW LEVEL JET INTO NORTHERN MN. THE
29.00Z EC WOULD FAVOR THE NAM...WITH THE 03Z SREF A BLEND BETWEEN
THE NAM/GFS. FOR NOW...WILL KEEP THE BETTER CHANCE POPS ACROSS THE
NORTHERN PORTION OF THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

MEDIUM RANGE MODELS TAKE A 500 MB SHORTWAVE TROUGH ACROSS SOUTHERN
CANADA...TRACKING NORTH OF THE REGION FRI/SAT. WHILE THE BULK OF THE
ENERGY WITH THIS SYSTEM WILL BE TO THE NORTH...BOTH THE GFS AND
ECMWF SLIDE A SFC FRONT ACROSS THE REGION. THIS FRONT THEN BECOMES
WEST TO EAST ORIENTATED...LINGERING ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY FOR SUNDAY THROUGH THE EARLY PART OF NEXT WEEK. GOOD
LOW LEVEL MOISTURE RETURN INTO THIS FRONT SHOULD RESULT IN SOME
SHOWER/STORM DEVELOP AROUND THE BOUNDARY...AND COULD HAVE THE
POTENTIAL FOR SOME HEAVY...TRAINING TYPE RAINS.

&&

.AVIATION...

CONVECTIVE CLUSTER TO THE NORTHWEST EARLY THIS MORNING LOOKS LIKE IT
WILL REMAIN NORTH OF THE TAF SITES. COULD BE SOME DEVELOPMENT
SOUTHWARD...BUT BULK OF ACTIVITY TIED MORE TO THE SHORT WAVE TROUGH
WHICH IS CROSSING NORTHERN MN. RELATIVELY WEAK SURFACE FLOW AND
AMPLE BOUNDARY LAYER MOISTURE RESULTING IN PATCHY BR...AND THIS WILL
CONTINUE FOR KRST INTO DAYLIGHT.

CONVECTION TO WEAKEN...AND ATTENTION THEN SHIFTS TO APPROACH OF COLD
FRONT WHICH IS CURRENTLY ACROSS EASTERN ND/CENTRAL SD. EXPECT
REDEVELOPMENT ALONG THE FRONT LATER TODAY...LINGERING INTO THE
EVENING. STRONGEST ACTIVITY LOOKS LIKE IT WILL OCCUR EAST OF THE TAF
LOCATIONS...BUT WILL HAVE TO ADDRESS THE CHANCES IN THE NEXT TAF
ISSUANCE. SKIES SHOULD CLEAR OUT BEHIND THE FRONT AS HIGH PRESSURE
MOVES IN.

MW

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Jul 29, 6:00 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
600 AM CDT TUE JUL 29 2008

WIZ017-029-301100-
CLARK-TAYLOR-
600 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS NORTH CENTRAL WISCONSIN
DURING THE MORNING HOURS. SOME OF THE STORMS COULD BE STRONG...WITH
WIND GUSTS OF 30 TO 40 MPH...ALONG WITH SOME SMALL HAIL.

A COLD FRONT WILL THEN MOVE ACROSS THE AREA LATER TODAY...BRINGING A
THREAT FOR MORE THUNDERSTORMS. THE AIRMASS ACROSS THE AREA WILL
BECOME SOMEWHAT UNSTABLE THROUGH THE DAY...ALLOWING SOME OF THE
STORMS TO BECOME STRONG. ISOLATED SEVERE STORMS ARE POSSIBLE DURING
THE HEAT OF THE DAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
PRIMARY THREATS...MAINLY BETWEEN 2 AND 8 PM. THE COLD FRONT AND
ANY STORMS WILL MOVE EAST OF THE AREA DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCES FOR RAIN WILL COME LATER IN THE WEEK...AS SEVERAL
WEAK DISTURBANCES MOVE INTO THE REGION. ISOLATED STORMS COULD OCCUR
THURSDAY NIGHT...WITH BETTER CHANCES FOR THE WEEKEND. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-061-301100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-
FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TREMPEALEAU-VERNON-WABASHA-
WINNESHIEK-WINONA-
600 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE AREA TODAY...BRINGING A THREAT FOR
SOME THUNDERSTORMS. THE AIRMASS ACROSS THE AREA WILL BECOME SOMEWHAT
UNSTABLE THROUGH THE DAY...ALLOWING SOME OF THE STORMS TO BECOME
STRONG. ISOLATED SEVERE STORMS ARE POSSIBLE DURING THE HEAT OF THE
DAY. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS...
MAINLY BETWEEN 2 AND 8 PM. THE COLD FRONT AND ANY STORMS WILL MOVE
EAST OF THE AREA DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCES FOR RAIN WILL COME LATER IN THE WEEK...AS SEVERAL
WEAK DISTURBANCES MOVE INTO THE REGION. ISOLATED STORMS COULD OCCUR
THURSDAY NIGHT...WITH BETTER CHANCES FOR THE WEEKEND. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MW

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:30 PM CDTSevere Thunderstorm WarningARXClark45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.